Skip to main content Skip to sitemap
Hastings and Prince Edward Public Health
naloxone kit

Opioids

While rates of opioid prescribing are decreasing, Ontario continues to have a high rate of narcotic use. In 2018, there were 4588 deaths in Canada related to opioid overdose. Learn more about opioid use and the signs of overdose below. For more general information about opioids, visit Health Canada’s website.

Carfentanil, Fentanyl and Etizolam are in Our Community

The presence of both carfentanil, illicit (non-prescription) fentanyl and other illicit drugs containing carfentanil, fentanyl and etizolam have been identified within Hastings and Prince Edward Counties and surrounding regions. This has the potential to increase the risk and rate of overdoses within the region. Amounts of these drugs can be fatal – even if only as small as one grain of salt. People may be unaware they are consuming it as it can be disguised as other drugs.

Signs of an Overdose

  • Person will not wake up easily, or at all
  • Breathing is slow, erratic or has stopped
  • Fingernails or lips turn blue or purple
  • Body is limp
  • Deep snoring or gurgling sounds
  • Pinpoint/very small pupils
  • May be vomiting
  • Skin feels cold and clammy

If you think someone is having an overdose, call 911 immediately. We remind everyone of the Good Samaritan Drug Overdose Act: if you seek medical help for someone who has overdosed, you will not be charged for possessing drugs for personal use.

If you use drugs, use safely, never use alone, ensure you have access to a naloxone kit and know the signs of an overdose. Visit our Safer Drug Use and Naloxone page for more information about steps you can take to reduce your risk.

Other Resources about Opioids

Looking for help? You are not alone. There are many programs and resources available to support you.

Interested in receiving monthly updates about HPEPH programs and services?

Sign up for our e-newsletter